Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 8, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jun 16, 2022, 6:15 PM MDT for Colfax County, Mora County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2022, 6:15 PM MDT (00:15 UTC)
- Expired
- Jun 16, 2022, 9:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Colfax County, NM, Mora County, NM
The radar
The Cannon AFB radar (KFDX), 214 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 4554 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
287
WGUS55 KABQ 170015
FFWABQ
NMC007-033-170315-
/O.NEW.KABQ.FF.W.0008.220617T0015Z-220617T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
615 PM MDT Thu Jun 16 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Cooks Peak burn scar in...
South Central Colfax County in northeastern New Mexico...
North Central Mora County in northeastern New Mexico...
* Until 915 PM MDT.
* At 615 PM MDT, Doppler radar indicated thunderstorms producing
locally heavy rain over the Cooks Peak Burn Scar. Between 0.25 and
0.75 inches of rain are estimated to have already fallen.
Additional rainfall amounts of 0.25 to 0.75 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will impact Rivera Mesa into
Sweetwater Creek. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Locally heavy rainfall in and around the Cooks Peak
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding and possible debris
flows in and around the Cooks Peak Burn Scar.
* Some locations that will experience flash flooding include...
Miami.
State Route 569.
This includes the following highways...
Interstate 25 between Mile Markers 403 and 411.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Cooks Peak wildfire
burn area.
To report flooding, contact the National Weather Service office at
1.888.386.7637 when you can do so safely.
&&
LAT...LON 3636 10506 3637 10475 3632 10447 3627 10445
3618 10485 3619 10508
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Shoemake2 follow-up statements
447
WGUS75 KABQ 170200
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
800 PM MDT Thu Jun 16 2022
NMC007-033-170315-
/O.CON.KABQ.FF.W.0008.000000T0000Z-220617T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-Mora NM-
800 PM MDT Thu Jun 16 2022
...FLASH FLOOD WARNING FOR THE COOKS PEAK BURN SCAR REMAINS IN
EFFECT UNTIL 915 PM MDT THIS EVENING FOR SOUTH CENTRAL COLFAX AND
NORTH CENTRAL MORA COUNTIES...
At 800 PM MDT, Rainfall is starting to slowly decrease over the
Cooks Peak Burn Scar, however between 0.5 and 1.25 inches of rain
are estimated to have fallen. This heavy rainfall over the wildfire
burn scar will keep the threat for continued runoff and flash
flooding with possible debris flows.
HAZARD...Excessive rainfall over the Cooks Peak Burn Scar will
impact Rivera Mesa into Sweetwater Creek.
SOURCE...Radar.
IMPACT...Life threatening flash flooding and potential debris
flows in and around the Cooks Peak Burn Scar. Debris
flows can include large masses of water and loose soil,
ash, soot and burned wildfire debris.
Some locations that will experience flash flooding include...
Miami.
State Route 569.
This includes the following highways...
Interstate 25 between Mile Markers 403 and 411.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks, streams and ditches
in the Cooks Peak Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters, climb to safety.
To report flooding, contact the National Weather Service office in
Albuquerque at 1.888.386.7637 when you can do so safely.
&&
LAT...LON 3636 10506 3637 10475 3632 10447 3627 10445
3618 10485 3619 10508
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Shoemake160
WGUS75 KABQ 170308
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
908 PM MDT Thu Jun 16 2022
NMC007-033-170318-
/O.EXP.KABQ.FF.W.0008.000000T0000Z-220617T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-Mora NM-
908 PM MDT Thu Jun 16 2022
...FLASH FLOOD WARNING FOR THE COOKS PEAK BURN SCAR WILL EXPIRE AT
915 PM MDT THIS EVENING FOR SOUTH CENTRAL COLFAX AND NORTH CENTRAL
MORA COUNTIES...
The heavy rain has mostly come to an end with a few thunderstorms
staying west of the Cooks Peak wildfire burn scar. Runoff may
continue through creeks and drainage areas, but flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
If you have observed any flooding, please contact the National
Weather Service in Albuquerque at 1.888.386.7637.
LAT...LON 3636 10506 3637 10475 3632 10447 3627 10445
3618 10485 3619 10508
$$
ShoemakeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 5:58 PM MDT, 17 minutes earlier.
Area forecast discussion, Jun 16, 5:58 PM MDT, 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 558 PM MDT Thu Jun 16 2022 .AVIATION... 00Z TAF CYCLE VFR conditions are prevailing in most locations within northern and central New Mexico this evening, however isolated to scattered showers and thunderstorms are ongoing. Shower and storm activity is primarily focused along the central mountain chain and will make its way toward the Rio Grande valley and Continental Divide this evening. Storms will not produce very much rain, but will have a much greater tendency to create gusty downburst winds. Shower and storm activity may survive into the early morning hours Friday across central to western New Mexico. Look for breezy south southeast winds in most locations Friday with a big increase in thunderstorm activity in western areas of the state while the eastern plains remain more dry. Storms on Friday will be more prone to heavy downpours reducing ceilings and visibility along with the continued threat of gusty outflow winds. 52 && .PREV DISCUSSION...319 PM MDT Thu Jun 16 2022... .SYNOPSIS... Daily rounds of showers and thunderstorms are expected in northern and central New Mexico through the weekend and into next week as monsoon season kicks off across the Desert Southwest. Activity will favor western and central New Mexico this weekend, with the eastern plains coming more into play next week. Temperatures will be below normal across the central mountains and westward, and will trend near average across the eastern plains. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)... Big changes in the weather are underway as low level moisture is increasing across eastern NM, resulting in showers and a few thunderstorms over and near the central mountain chain into the far northeast. Showers and thunderstorms will expand late this afternoon and evening in these areas, along with development in the southwest and west central higher terrain this evening. Rain will continue through much of the night, possibly lasting until 3am MDT. We do not anticipate any soaking rain that could cause flash flooding, but burn scars are another story and we need to keep a careful eye on them. Friday will be more active with widespread showers and storms over the west to central areas. Higher rain rates and rainfall could impact the Black, Bear Trap, and Cerro Pelado burn scars. We will likely need to issue flash flood watches at some point, but Friday may not be necessary, thanks to storm motions of 20 to 25 knots or higher. Again, this thinking will not work on recent burn scars. Highs will not be as hot Friday thanks to the cloud cover. LONG TERM...(SATURDAY THROUGH THURSDAY)... Upper level high pressure centered over the central Great Plains will allow for increasing moisture to traverse the Sonoran and Chihuahuan Deserts this week, bringing an early start to this year's monsoon. Activity this weekend will favor the western portion of the state as the high stubbornly maintains its footing over KS and and NE. Position of the upper level high will eventually drift east early into next week, shifting the monsoonal plume over the western reaches of the Chihuahuan Desert. This will allow for more favorable development over the RGV and central mt chain on Monday and Tuesday. The potent trough bearing down on the Great Basin will allow the high to distort and elongate, bottlenecking the plume somewhat, but an influx of monsoonal moisture is expected to continue through the latter portion of the week. While the increase of rain chances areawide are a welcome evolution for many, the pattern will bring a risk of flash flooding -- some of which may be considerable -- as well as the potential for debris flows to recent burn scars. CHJ/12 && .FIRE WEATHER... Monsoon moisture will result in a strong potential for heavy rain and flash flooding through at least Tuesday of next week. Of course the concern for flash flooding and debris flows will be greatest on the recent burn scars. Big changes are underway for New Mexico as low level moisture finally is surging into eastern NM, resulting in showers and storms forming over and east of the central mountain chain, as well as the northeast. This trend will continue through this evening before gradually diminishing overnight. The most widespread storms Friday will be over the west and central areas where the plume of moisture will be greatest, and storm motions will be south to north. Saturday may be a bit of a down day in terms of coverage of storms. A storm moving onto the west coast will bring added moisture from the south to NM Sunday through Tuesday. Flash flooding potential may be greatest on these days. High pressure to our east will try to move back west toward NM by midweek. Even if it does, we will still have showers and storms from residual moisture. Wednesday and Thursday, and maybe beyond. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Jun 16, 4:49 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
449 PM MDT Thu Jun 16 2022
NMZ212-214-215-162315-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-Glorieta Mesa Including Glorieta Pass-
449 PM MDT Thu Jun 16 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN SAN
MIGUEL, SOUTHEASTERN RIO ARRIBA, NORTHEASTERN SANTA FE AND
SOUTHWESTERN MORA COUNTIES THROUGH 515 PM MDT...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cowles, or 20 miles northeast of Santa Fe, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tererro, Cowles, Tierra Monte, Ledoux, Morphy Lake State Park,
Gascon, South Carmen, Rociada, Monte Aplanado, and the Hermits Peak
Calf Canyon Fire.
This includes the following highways...
State Road 63 between Mile Markers 14 and 25.
State Road 94 between Mile Markers 8 and 16.
State Road 105 between Mile Markers 0 and 9.
State Road 276 between Mile Markers 0 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3593 10527 3561 10556 3572 10580 3601 10581
3602 10579 3602 10581 3606 10581
TIME...MOT...LOC 2247Z 189DEG 7KT 3580 10563
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
12Special weather statement, Jun 16, 5:33 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
533 PM MDT Thu Jun 16 2022
NMZ212-214-215-217-170000-
Southern Sangre de Cristo Mountains-Espanola Valley-East Slopes
Sangre de Cristo Mountains-Glorieta Mesa Including Glorieta Pass-
533 PM MDT Thu Jun 16 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL TAOS,
NORTHWESTERN SAN MIGUEL, SOUTHEASTERN RIO ARRIBA, NORTHEASTERN SANTA
FE AND SOUTHWESTERN MORA COUNTIES THROUGH 600 PM MDT...
At 532 PM MDT, trained weather spotters reported a strong
thunderstorm over Cowles, or 18 miles northeast of Santa Fe, moving
northwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Trained spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mora, Cowles, Hyde Memorial State Park, Ledoux, Cleveland, Tererro,
Morphy Lake State Park, Truchas, Gascon and Holman.
This includes the following highways...
State Road 63 between Mile Markers 14 and 25.
State Road 94 between Mile Markers 14 and 18.
State Road 105 between Mile Markers 4 and 9.
State Road 121 near Mile Marker 0.
State Road 276 between Mile Markers 0 and 5.
State Road 283 near Mile Marker 13.
State Road 434 between Mile Markers 0 and 2.
State Road 518 between Mile Markers 29 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3604 10528 3565 10552 3570 10587 3586 10587
3610 10588
TIME...MOT...LOC 2332Z 156DEG 9KT 3582 10569
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
12The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:22 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel | 5 hr |
| Jun 16, 6:33 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel, Santa Fe | 5 hr |
| Jun 16, 7:29 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 3 hr |
| Jun 17, 1:03 PM MDT | Special Weather Statement | ABQ | Bernalillo | 27 min |
| Jun 17, 1:05 PM MDT | Special Weather Statement | ABQ | Santa Fe | 25 min |
| Jun 17, 1:29 PM MDT | Special Weather Statement | ABQ | Torrance | 31 min |
| Jun 17, 2:01 PM MDT | Special Weather Statement | ABQ | Torrance | 29 min |
| Jun 17, 4:12 PM MDT | Areal Flood Advisory | ABQ | Torrance | 3 hr |
| Jun 17, 4:15 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jun 17, 4:21 PM MDT | Special Weather Statement | ABQ | Bernalillo | 39 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.